Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 218, NWS Midland/Odessa, TX

June 30, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2005, 4:29 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 4:29 PM MDT (22:29 UTC)
Expired
Jun 30, 2005, 5:30 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 166 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-732 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 302230
SVRMAF
NMC015-302330-
/O.NEW.KMAF.SV.W.0218.050630T2229Z-050630T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM MDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS   OF 60 MPH. THIS STORM WAS LOCATED JUST WEST OF
  LAKEWOOD...OR 15 MILES SOUTH OF ARTESIA...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKEWOOD...
  ATOKA...
  ARTESIA

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3285 10473 3247 10454 3257 10379 3295 10392
      3294 10457

$$
1 follow-up statement
000 
WWUS54 KMAF 302309
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT THU JUN 30 2005

NMC015-302330-
/O.CON.KMAF.SV.W.0218.000000T0000Z-050630T2330Z/
EDDY-
508 PM MDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR
NORTHERN EDDY COUNTY...

AT 430 PM MDT...A TRAINED WEATHER SPOTTER HAD REPORTED A VISIBLE 
DOWNBURST CONTAINING SEVERE THUNDERSTORM WINDS NORTHWEST OF THE 
LAKEWOOD AREA.  

AT 507 PM MDT...THE STORM THAT PRODUCED THESE SEVERE WINDS WAS 
LOCATED 7 MILES WEST OF LOCO HILLS...OR 19 MILES EAST OF 
ARTESIA...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LOCO
HILLS.

THOSE TRAVELING U.S. HIGHWAY 82 AND NEW MEXICO HIGHWAY 360 IN THE 
NORTHERN PORTIONS OF EDDY COUNTY ARE URGED TO MONITOR FOR POSSIBLE 
SEVERE THUNDERSTORM WINDS IN EXCESS OF 60 MPH. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3285 10473 3247 10454 3257 10379 3295 10392
      3294 10457

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:10 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 30, 1:10 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT THU JUN 30 2005

.SHORT TERM...
A SHORTWAVE TROUGH TRANSLATING EASTWARD AROUND THE NORTHERN
PERIPHERY OF UPPER RIDGE COULD RESULT IN ISOLATED TO WIDELY
SCATTERED SHRA/TSRA...MAINLY OVER THE HIGHER TERRAIN IN THE WESTERN
CWA THROUGH THIS EVENING.  CU DEVELOPING OVER THE SACRAMENTOS EARLY
THIS AFTERNOON...OTHERWISE ONLY A THIN LINE OF ALTOCUMULUS
CASTELLANUS IS EXTENDING FROM THE NORTHERN PERMIAN BASIN TO THE VAN
HORN AREA AND MOVING SLOWLY SOUTHWARD.

HEATED HIGHER TERRAIN...ALONG WITH AFOREMENTIONED SHORTWAVE
TROUGH...WILL PROBABLY BE ENOUGH FOR SOME THUNDERSTORM ACTIVITY TO
DEVELOP FORM THE GUADALUPES TO THE DAVIS MOUNTAINS.  IF ANY
THUNDERSTORMS DO MATERIALIZE...SOME COULD PRODUCE STRONG WINDS AS
THE SUBCLOUD LAYER WILL BE PRETTY DRY.  THINGS A BIT MORE IFFY
FURTHER EAST WHERE WARM MID LEVEL TEMPERATURES WILL PROBABLY SQUELCH
ANYTHING THAT TRIES TO DEVELOP.

SOUTH/SOUTHEAST WINDS WILL PROBABLY TAY UP A BIT MORE OF LAST
NIGHT/S...SO HAVE RAISED MIN TEMPERATURES A LITTLE.

.LONG TERM...
FAIRLY QUIET FORECAST ANTICIPATED AGAIN THROUGH THE REMAINDER OF
THE FORECAST CYCLE AS THE UPPER RIDGE CENTERED OVER THE SOUTHWEST
UNITED STATES PUTS A DAMPER ON WIDESPREAD CONVECTIVE ACTIVITY. FLY
IN OINTMENT WILL BE A SERIES OF WEAK 700 MILLIBAR TROUGHS/500 MILLIBAR
SHORTWAVES MOVING THROUGH THE RIDGE ACROSS NEW MEXICO THROUGH THE
WEEKEND INTO NEXT WEEK. THERE MAY BE ENOUGH CONVERGENCE WITH WEAKENING
CAP TO GENERATE ISOLATED THUNDERSTORMS FROM THE WESTERN PERMIAN BASIN
SOUTH TO THE DAVIS MOUNTAINS IN EXTREMELY INTENSE HEATING DESPITE
WARMING MID LEVEL TEMPERATURES. WILL PLAY THIS SCENARIO THROUGH THE
WEEKEND BUT CONFINE WEATHER GRID TO THE HIGHER TERRAIN MONDAY THROUGH
THE REMAINDER OF THE FORECAST GIVEN THE LATER TIME PERIODS AND SKETCHY
DETAILS. RAISED TEMPERATURES A COUPLE OF DEGREES MOST PERIODS PER
WARMING 850 MILLIBAR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75 101  75 101 /   0   0   0   0
CARLSBAD NM                73 107  73 104 /  20  10  20  10
DRYDEN TX                  75 100  75  99 /   0   0   0   0
FORT STOCKTON TX           75 102  75 103 /   0   0   0  10
GUADALUPE PASS TX          75  98  75  98 /  20  10  20   0
HOBBS NM                   73 106  73 103 /  20  10  20  10
MARFA TX                   61  95  61  94 /  20  10  10  10
MIDLAND INTL AIRPORT TX    73 101  73 101 /   0   0   0   0
ODESSA TX                  73 103  73 102 /   0   0   0  10
WINK TX                    77 109  77 109 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/12
Hazardous weather outlook, Jun 30, 12:15 PM MDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT THU JUN 30 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011704-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
115 PM CDT THU JUN 30 2005 (1215 PM MDT THU JUN 30 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE DAVIS
MOUNTAINS THROUGH THIS EVENING.  SOME OF THESE STORMS COULD
PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 30, 3:48 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT THU JUN 30 2005

NMZ028-302230-
EDDY COUNTY PLAINS NM-
348 PM MDT THU JUN 30 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

AN ISOLATED STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF
ARTESIA AT 344 PM MDT...MOVING EAST AT 20 MPH. FREQUENT DEADLY
LIGHTNING STRIKES...BRIEF HEAVY RAINFALL AND WIND GUSTS NEAR 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

RESIDENTS OF ARTESIA AND MOTORISTS ALONG U.S. HIGHWAY 82 SHOULD
REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND STAY ABREAST OF THE
LATEST WARNINGS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER
SERVICE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATIONS.

06

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.